Objective: To examine acute-phase outcomes in acute myocardial infarction (AMI) according to different initial treatments. Patients and Methods: This retrospective study involved 405 patients with AMI who had undergone coronary angiography during the acute phase. The patients were retrospectively examined by dividing into groups according to treatment received: intravenous coronary thrombolysis (IVCT) (n=83), intracoronary thrombolysis (ICT) (n=62), and percutaneous coronary intervention (PCI) (n=221). Results: TIMI 3 flow at the initial angiography was higher in the IVCT group (P<0.05) at 32.5% in the IVCT group and 21.7% in the non-IVCT group. The time from onset to initiation of treatment was shorter in the IVCT group (P<0.001) at 227 min in the IVCT group, 337 min in the ICT group, and 479 min in the PCI group. The acute-phase mortality was lower in the IVCT group (P<0.05) at 2.4% in the IVCT group, 3.2% in the ICT group, and 11.8% in the PCI group. According to sub-analysis, the restenosis rate during the chronic phase after PCI did not differ with or without antecedent administration of a thrombolytic agent. Conclusion: IVCT as an initial treatment for AMI enabled the fastest reperfusion at TIMI ≥2 flow, resulting in a good acute-phase outcome.
Objectives: Malignant pleural effusion, a common complication seen in advanced lung cancer patients, is often treated with intrapleural administration of chemical agents. In Japan, OK-432, a biological response modifiers, which activates the cytotoxic activity of lymphocytes and boosts antitumor immunity, is among the most frequently used chemical agents. The purpose of this study was to determine, in a case-control study, whether or not the rate of lymphocytes in malignant pleural effusion (lymphocyte rate) influences the therapeutic efficacy of intrapleural OK-432. Patients and Methods: We enrolled 20 lung cancer patients with malignant pleural effusion treated with intrapleural OK-432 who were admitted to our hospital between January 2000 and December 2004. Therapeutic efficacy was assessed from the response rate, duration of chest drainage after treatment with intrapleural OK-432, time to progression of malignant pleural effusion, and survival time. Results: Response rate in patients who had a high lymphocyte rate (the High lymphocyte rate group) was significantly higher than in patients who had a low lymphocyte rate (the Low lymphocyte rate group). Lymphocyte rate did not correlate with duration of chest drainage after treatment with intrapleural OK-432, time to progression of malignant pleural effusion, or survival time. Conclusions: The lymphocyte rate in malignant pleural effusion influences the response rate to treatment by intrapleural OK-432. In the High lymphocyte rate group, intrapleural OK-432 for malignant pleural effusion was effective. We conclude that intrapleural OK-432 is useful for malignant pleural effusion patients with a high lymphocyte rate before treatment.
A 59-year-old man developed acute hepatitis with reactivated hepatitis B virus (HBV) following administration of rituximab (anti-CD20 monoclonal antibody). The patient was diagnosed with malignant lymphoma in 1998, and virus marker testing indicated HBV surface antigen (HBsAg)-negative and anti-HBs antibody (anti-HBs)-positive results when chemotherapy including rituximab was started. Levels of aminotransferases were elevated, and HBsAg results turned positive. Despite therapy for late-onset hepatic failure, the patient died. Rituximab appears likely to have induced HBV reactivation in this case. Anti-viral agents should be administered for both HBsAg-positive and anti-HBs-positive patients who are scheduled to receive rituximab.
A 50-year-old woman reporting sudden-onset chest pain was diagnosed as having pulmonary infarction associated with Takayasus arteritis. She had experienced moderate malaise and cough for 3 months. Computed tomography (CT) and magnetic resonance imaging (MRI) showed wedge-shaped infiltrative shadows typical of pulmonary infarction in the right lung. Although pulmonary artery involvement in Takayasus arteritis is well documented, most patients show only signs of mild to moderate pulmonary hypertension. Few reports discuss patients with symptoms due to pulmonary infarction as the initial manifestation. Takayasus arteritis should therefore be considered a differential diagnosis in pulmonary infarction.
The patient had been diagnosed with hereditary protein C deficiency. She recently developed acute myeloblastic leukemia (AML). Chemotherapy for AML by cytosine arabinoside, aclarubicin followed by granulocyte colony-stimulating factor (CAG) was started. Disseminated intravascular coagulation (DIC) was observed, however thromboembolic complication was not observed during the hospital course. Hematological remission was not obtained, and the patient died of pseudomembranous pancolitis. Whether the development of these rare disorders of hereditary protein C and AML are coincidental, or involve a causal relationship remains unknown.
We report a 74-year-old woman with primary CD5-positive diffuse large B-cell lymphoma (DLBCL) of the temporal bone. The patient was admitted because of a mass in the left external auditory canal. She was treated with eight courses of CEOP therapy (rituximab was added from the sixth course) followed by radiotherapy of 40 Gy, and complete remission was achieved. The occurrence of malignant lymphoma in the temporal bone, which is an extremely unusual site, may have depended on the peculiarity of CD5-positive DLBCL.
A 22-year-old woman was admitted into our hospital because of generalized purpura and abnormalities in her chest X-ray. Isolated thrombocytopenia and elevated platelet-associated IgG levels were detected, while the bone marrow examination was normal. Mycobacterium tuberculosis was detected in the bronchoalveolar lavage fluid, and consequently she was diagnosed as having active tuberculosis. High-dose immunoglobulin therapy combined with anti-tuberculosis drugs not only rapidly and continuously corrected thrombocytopenia but also cured pulmonary tuberculosis. This case suggests a causal association between immune thrombocytopenia and tuberculosis as well as the safety and efficacy of the anti-tuberculosis drugs combined with high-dose immunoglobulin therapy.